Alabama, 2002Tornado and Damaging Winds in Alabama, July 19, 2002
July 19, 2002 · NWS BMX · 3 events in 2 counties and zones
2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 1:52 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 19, 1:52 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT FRI JUL 19 2002
IF YOU WAIT LONG ENOUGH...THINGS WILL APPEAR.
DEEP BREATH...WATER VAPOR IMAGE IS TELLING IT ALL RIGHT NOW...
ELONGATED TROF STRETCHING DOWN INTO NE TX IS FILLING. NEW UPPER-LEVEL
CIRCULATION STARTING TO APPEAR OVER KY/TN BORDER. SEVERAL SHORTWAVES
APPARENT OVER PORTIONS OF MS/AL/TN. RADAR SHOWING STRONG CELLS
SCATTERED ALL OVER THE PLACE.
MAIN CONCERN FOR THE SHORT-TERM WILL BE SHORTWAVE MOVING SSE FROM
TN INTO NRN PORTIONS OF MS/AL. REALLY DONT WANT TO TALK ABOUT THE
RELATIVITY OF THE COLD POOL ASSOCIATED WITH THIS AT H5...BUT IT COULD
CAUSE A FEW BIG THUNDER BOOMERS SINCE WE ARE AT MAX DIURNAL HEATING.
THE WEEKEND PRECIP CHANCES ARENT SHAPING UP THE WAY THE WERE
PROJECTED YESTERDAY. AS WE PROGRESS THRU THE WEEKEND...ACTIVITY
WILL CHANGE FROM THE WESTERN SIDE...TO THE EASTERN SIDE OF THE
STATE AS THE TROF SHEAR AXIS SHIFTS EASTWARD. THINKING
SCATTERED AT BEST THRU THE WEEKEND BASED ON DIURNAL HEATING AND
OUTFLOW BOUNDARYS.
AVN HAS ME LAUGHING AS A SUPPOSED COLD FRONT MAKES TO BHM BY
MIDWEEK...WONT PUT TO MUCH STOCK IN THAT ONE. DO THINK WELL EASE
BACK INTO A BENIGN SUMMERTIME PATTERN WITH SCATTERED
AFTERNOON/EVENING STUFF AND NORMAL TEMPS.
HSV BB 071/088 071/089 072 90443
BHM BB 072/091 072/091 072 90443
MGM BB 072/094 073/093 072 90342
.BHM...NONE.
In the hours before
Special weather statement, Jul 19, 12:30 PM CST, 2 hours 12 minutes before
ALZ001>050-192030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 19 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND
CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO
INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS...
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH. A FEW STORMS ACROSS THE
NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.
THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS
OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY. IF A
THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS
COULD OCCUR AS THE THUNDERSTORM COLLAPSES.
NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING.
HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY
AFTERNOON. EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR
ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...4
MONTGOMERY...4
Local storm report, Jul 19, 1:41 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0227 PM AL 1.00 IN HAIL
07/19/02 WINSTON COUNTY SHERIFFS OFFICIALS
REPORTED QUARTER SIZE
HAIL NEAR HOUSTONLocal storm report, Jul 19, 2:10 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT FRI JUL 19 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM HOUSTON AL WIND DAMAGE
07/19/02 WINSTON LOCAL MEDIA REPORTED
SEVERAL TREES UPROOTED IN
EASTERN PORTIONS OF
COUNTYThunderstorm Wind, Blount
- When
- July 19, 2:42 PM CST to 2:58 PM CST
- Where
- Blount County, 1 mi SSW of Bangor
- Measured
- 60 kt (69 mph)
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.950, -86.783
A strong thunderstorm moved east-southeast across the southern portion of Blount County downing trees and power lines. A few structures were damaged, some with lost shingles or a few when trees fell on them. This same storm continued into St. Clair County producing a brief tornado there. The area of damage was approximately 6 miles wide from just southwest of Bangor to east of Remlap. Damage was reported to be the most severe in the Hayden area.
Thunderstorm Wind, St. Clair
- When
- July 19, 2:58 PM CST to 3:30 PM CST
- Where
- St. Clair County, 4 mi NW of Springville
- Measured
- 55 kt (63 mph)
- Property damage
- $4,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.800, -86.517
A strong thunderstorm moved east-southeast from Blount County into St. Clair County producing downed trees in a path about 5 miles wide from northwest of Springville to northeast of Wattsville. Most of the damage consisted of downed trees and power lines.
Tornado, St. Clair
- When
- July 19, 3:22 PM CST
- Where
- St. Clair County, 8 mi ESE of Springville
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Property damage
- $1,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.717, -86.333
Meteorologists from the National Weather Service Warning and Forecast Office in Birmingham completed a storm survey of the damage in St. Clair County. Much of the damage consisted of scattered downed trees and power lines. However, 7.9 miles east-southeast of Springville, meteorologists identified a short path of downed trees with evidence of rotation.The damage path began 7.9 miles east-southeast of Springville on the west side of US 411. The path extended for about 4 tenths of a mile and was approximately 50 yards wide. The area where the tornado touched downed was mostly open fields, however, a few trees were downed along with several large limbs and the tops of some trees. Orientation to the downed trees was consistent with the presence of a weak rotation. The tornado was rated an F0 on the Fujita Scale for tornado classification. Beg.: 33 45.042/86 20.186 End: 33 44.980/86 19.730
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in West Virginia, July 19, 2002$825,000 · 2 events
- Lightning Strike in Delaware, July 19, 2002$250,000 · 1 event
- Lightning Strike in New York, July 19, 2002$200,000 · 1 event
- Flash Flood in Indiana, July 19, 2002$150,000 · 1 event
- Hail and Damaging Wind in Massachusetts, July 19, 2002$102,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Wind in Ohio, July 19, 2002$85,000 · 3 events
- Hail and Damaging Winds in Ohio, July 19, 2002$51,000 · 0.75 in hail · 12 events
- Damaging Winds in Georgia, July 19, 2002$51,000 · 2 events
- Lightning Strike in New Jersey, July 19, 2002$50,000 · 1 event
- Hail and Damaging Winds in Kansas, July 19, 2002$16,000 · 2.75 in hail · 5 events
- Damaging Wind and Lightning Strike in Alabama, July 19, 2002$18,000 · 50 kt wind · 2 events
- Flooding and Damaging Winds in Ohio, July 19, 2002$15,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307703, 5307702, 5307701.